Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 105, NWS Pueblo, CO

July 29, 1998El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 29, 1998, 2:47 PM MDT for El Paso County, Colorado. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 1998, 2:47 PM MDT (20:47 UTC)
Expired
Jul 29, 1998, 3:50 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:00 PM MDTHail 0.75Colorado Spgs, CO
Jul 29, 3:04 PM MDTHail 1Colorado Spgs, CO
Jul 29, 3:10 PM MDTHail 1Colorado Spgs, CO
Jul 29, 3:13 PM MDTHail 0.75Colorado Spgs, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

230 
WUUS1 KPUB 292049 RRA
SVRPUB
COC041-292150-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
247 PM MDT WED JUL 29 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 350 PM MDT

* AT 245 PM...RADAR SHOWED A SEVERE STORM OVER NORTHERN COLORADO
  SPRINGS MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED WILL BE NORTHERN COLORADO SPRINGS THROUGH 3
PM AND FALCON BY 330 PM.  AT THIS TIME...THE MOST LIKELY SEVERE
WEATHER WITH THIS STORM IS LARGE HAIL.  IF YOU ARE IN OR CLOSE TO
THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM
WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN
PRODUCE TORNADOES WITH LITTLE WARNING.

TM/MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:40 PM MDT, 7 minutes earlier.

Area forecast discussion, Jul 29, 2:40 PM MDT, 7 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
240 PM MDT WED JUL 29 1998

FOCUS TONIGHT IS AGAIN ON THUNDERSTORM CHANCES AND INTENSITY.  A LOT OF
CAPE TO WORK WITH TONIGHT.  GOES SOUNDER SHOWING CAPES AT ROUGHLY 1000
TO 2000 J/KG ACROSS SOUTHERN COLORADO ATTM.  THESE VALUES ARE COMING IN
LINE WITH MODEL FORECASTS.  ALTHOUGH STILL SOME CIN INHIBITING
CONVECTION ACROSS THE PLAINS ATTM...THIS SHOULD GO SOON...ALLOWING
PRESENT CONVECTIVE ACTIVITY ALONG AND NEAR THE MTNS TO SPREAD ON EAST.
ENOUGH CAPE FOR SOME LARGE HAIL AND DAMAGING WINDS THIS EVENING.  HEAVY
RAIN IS ALSO A BIG THREAT AS PRECIPITABLE WATER REMAINS AROUND 150
PERCENT OF NORMAL...OR WELL OVER AN INCH AT SOME LOCATIONS.
MODELS/SATELLITE PICTURES SHOW A SHORTWAVE MOVING ACROSS NORTH CENTRAL
COLORADO WHICH SHOULD HELP THINGS ALONG THIS EVENING.  PER COORDINATION
WITH DDC...WILL CARRY SOME DECENT POPS ACROSS THE PLAINS IN REFLECTTION
OF SHORTWAVE...RANGING FROM LIKELY NEAR THE MOUNTAINS TO SCATTERED
FURTHER EAST.  THE SAN LUIS VALLEY HAS ALREADY SEEN SOME SEVERE WEATHER
THIS AFTERNOON...WITH SEVERAL REPORTS OF 1 INCH DIAMETER HAIL IN DEL
NORTE.

LW

In the hours before

Special weather statement, Jul 29, 11:55 AM MDT, 2 hours 52 minutes before
COZ060>081-300600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT WED JUL 29 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A WEAK UPPER LEVEL DISTURBANCE WILL DRIFT EAST ACROSS THE AREA THIS
AFTERNOON...TRIGGERING A NUMBER OF SHOWERS AND THUNDERSTORMS.  DUE TO A
LARGE AMOUNT OF AVAILABLE CONVECTIVE ENERGY...A FEW OF THESE STORMS
COULD BE SEVERE...PRODUCING LARGE HAIL...DAMAGING WINDS...VERY HEAVY
RAIN AND FREQUENT LIGHTNING.

AT NOON...PUEBLO DOPPLER RADAR INDICATED A FEW SMALL STORMS DEVELOPING
OVER THE MOUNTAINS AND AN ISOLATED STORM NORTH OF LIMON.  EXPECTATIONS
ARE THAT STORMS WILL CONTINUE DEVELOPING OVER THE MOUNTAINS EARLY THIS
AFTERNOON.  BY MID AFTERNOON...STORMS WILL BECOME MORE INTENSE AND
BEGIN SPREADING EAST ONTO THE PLAINS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR SEVERE WEATHER OR
FLOODING.

LW
Special weather statement, Jul 29, 11:55 AM MDT, 2 hours 52 minutes before
COZ060>081-300600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT WED JUL 29 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A WEAK UPPER LEVEL DISTURBANCE WILL DRIFT EAST ACROSS THE AREA THIS
AFTERNOON...TRIGGERING A NUMBER OF SHOWERS AND THUNDERSTORMS.  DUE TO A
LARGE AMOUNT OF AVAILABLE CONVECTIVE ENERGY...A FEW OF THESE STORMS
COULD BE SEVERE...PRODUCING LARGE HAIL...DAMAGING WINDS...VERY HEAVY
RAIN AND FREQUENT LIGHTNING.

AT NOON...PUEBLO DOPPLER RADAR INDICATED A FEW SMALL STORMS DEVELOPING
OVER THE MOUNTAINS AND AN ISOLATED STORM NORTH OF LIMON.  EXPECTATIONS
ARE THAT STORMS WILL CONTINUE DEVELOPING OVER THE MOUNTAINS EARLY THIS
AFTERNOON.  BY MID AFTERNOON...STORMS WILL BECOME MORE INTENSE AND
BEGIN SPREADING EAST ONTO THE PLAINS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR SEVERE WEATHER OR
FLOODING.

LW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:29 PM MDTSevere Thunderstorm WarningPUBRio Grande61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.